Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 96, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2008, 3:36 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 3:36 PM EDT (19:36 UTC)
- Expired
- May 31, 2008, 4:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:00 PM EDT | HAIL 0.88 | 5 Sw Bethany, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 684 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 311935 SVRRNK NCC157-169-312030- /O.NEW.KRNK.SV.W.0096.080531T1936Z-080531T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT SAT MAY 31 2008 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 430 PM EDT. * AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALNUT COVE...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... WALNUT COVE... PINE HALL... BELLEWS LAKE... ELLISBORO... BETHANY... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR CENTRAL VIRGINIA. LAT...LON 3625 8020 3639 8021 3642 7952 3623 7953 TIME...MOT...LOC 1936Z 270DEG 22KT 3631 8010 $$
3 follow-up statements
000 WWUS51 KRNK 312000 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EDT SAT MAY 31 2008 NCC157-169-312030- /O.CON.KRNK.SV.W.0096.000000T0000Z-080531T2030Z/ ROCKINGHAM NC-STOKES NC- 359 PM EDT SAT MAY 31 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR SOUTHEASTERN STOKES AND SOUTHERN ROCKINGHAM COUNTIES... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BELLEWS LAKE...OR NEAR BELEWS CREEK...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INTELLIGENCE...BETHANY...MONROETON...LAWSONVILLE AND REIDSVILLE. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF THREATENING WEATHER APPROACHES...PLEASE ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3625 8010 3636 8001 3642 7952 3623 7953 TIME...MOT...LOC 1959Z 270DEG 22KT 3628 7995 $$ WERT
000
WWUS51 KRNK 312014
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT MAY 31 2008
NCC169-312024-
/O.CAN.KRNK.SV.W.0096.000000T0000Z-080531T2030Z/
STOKES NC-
414 PM EDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STOKES COUNTY IS
CANCELLED...
LAT...LON 3625 8001 3632 8002 3635 7992 3642 7952
3624 7953 3623 7954
TIME...MOT...LOC 2014Z 270DEG 22KT 3627 7981
$$
NCC157-312030-
/O.CON.KRNK.SV.W.0096.000000T0000Z-080531T2030Z/
ROCKINGHAM NC-
414 PM EDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN ROCKINGHAM COUNTY...
AT 412 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR BETHANY...OR 10 MILES SOUTH OF
WENTWORTH...MOVING EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MONROETON...LAWSONVILLE AND REIDSVILLE.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3625 8001 3632 8002 3635 7992 3642 7952
3624 7953 3623 7954
TIME...MOT...LOC 2014Z 270DEG 22KT 3627 7981
$$
WERT000
WWUS51 KRNK 312028
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT SAT MAY 31 2008
NCC157-312038-
/O.EXP.KRNK.SV.W.0096.000000T0000Z-080531T2030Z/
ROCKINGHAM NC-
428 PM EDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROCKINGHAM COUNTY
EXPIRES AT 430 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3625 8001 3632 8002 3635 7992 3642 7952
3624 7953 3623 7954
TIME...MOT...LOC 2028Z 270DEG 22KT 3627 7970
$$
WERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:50 PM EDT, 46 minutes earlier.
Area forecast discussion, May 31, 2:50 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT SAT MAY 31 2008 .SYNOPSIS... A COLD FRONT WILL SLIDE SOUTH THROUGH THE AREA THIS EVENING AND INTO THE SOUTHEAST STATES SUNDAY. HIGH PRESSURE BUILDS IN FROM THE NORTH FOR MONDAY. && .NEAR TERM /THROUGH SUNDAY/... CONVECTION HAS BEEN SLOW TO DEVELOP SOUTH THIS AFTERNOON GIVEN WELL MIXED WESTERLY FLOW AND LOWERING DEWPOINTS. HOWEVER EXPECT WILL SEE SOME SCATTERED COVERAGE WITH OLD OUTFLOW MOVING ACROSS THE MOUNTAINS ATTM AND THEN LATER THIS AFTERNOON AS MID LEVEL TROF TO THE NW FINALLY ARCS SE. HOWEVER TIMING OF WHEN DEEP MIXING RELAXES AND HOW MUCH LIFT IS LEFT IN QUESTION ESPCLY WITH POTENTIAL TO SEE TSRA EVENTUALLY JUMP TO LEE TROF EAST OF THE BLUE RIDGE. FOR NOW WILL CONTINUE TO TREND TOWARD THIS SCENARIO OF HIGHER POPS NW AND FAR EAST AND ONLY LOW CHANCES IN BETWEEN GIVEN DOWNSLOPE. FRONT WILL START TO SAG IN FROM THE NORTH LATE BUT LIKELY STILL BE ACROSS THE NORTHERN ZONES BY MORNING. APPEARS BEST LIFT OVERNIGHT WILL SLIDE TO THE SE BUT WILL STILL HAVE TO WATCH FOR ANOTHER WEAK WAVE TO SLIDE SE INTO THE WESTERN ZONES LATE. THUS RUNNING WITH MAINLY CHANCE POPS THIS EVENING THEN TAPERING TO DRY OUT EAST LATE. PLAYED TEMPS ON THE MILD SIDE WITH MOST IN THE 60S EXCEPT NW WHERE SOME 50S POSSIBLE UNDER WEAK DRY ADVECTION. PRECIP REMAINS IFFY ON SUNDAY WITH THE COLD FRONT LINGERING JUST SOUTH AND PIECES OF S/W ENERGY RIDING INTO THE AREA IN CONTINUED NW FLOW ALOFT. THINK BEST COVERAGE LIKELY ACROSS THE SOUTHERN THIRD PER BETTER AFTERNOON INSTABILITY ALONG THETA-E GRADIENT WHILE MAY GO DRY OVER THE NE. WILL CONTINUE MID CHANCE POPS SOUTH FOR NOW AND KEEP 20/30 REGIME UP NORTH OTRW PC. TEMPS A BIT COOLER THAN TODAY PENDING CLOUDS/SHRA BUT STILL 80-85 EAST AND 74-80 WEST. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... I HAVE LEANED TOWARD THE NAM...AND KEPT POPS TO LOW CHC OR SLIGHT CHC SUN NIGHT OVER THE WEST/SOUTHWEST AS ANOTHER WAVE PASSES BY OVER THE TN VLY. HIGH PRESSURE SETTLES IN MONDAY WITH LESS HUMID. A WARM FRONT SHIFTS NORTH ACROSS THE OHIO/TENNESSE VALLEY TUESDAY WITH THE NAM/00Z ECMWF BRING THE NEXT SHOT OF THUNDERSTORMS FOR US DURING THE DAY...ESPECIALLY OVER THE WESTERN HALF OF THE CWA. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... FRONT WILL BE WAVERING AROUND OUR FORECAST AREA INTO THURSDAY NIGHT BEFORE RIDGE BUILDS IN EARNEST FRI-SAT. THIS WILL KEEP THE THREAT OF SHOWERS/STORMS AROUND FOR MOST OF THE PERIOD...DROPPING TO TYPICAL SUMMERTIME ATMOSPHERE TOWARD THE WEEKEND. FOLLOWED HPC/00Z ECWMF BLEND FOR THIS PERIOD. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... SHOWERS AND THUNDERSTORMS SHOULD SLOWLY INCREASE ACROSS THE AREA FROM NORTH TO SOUTH INTO LATE THIS AFTERNOON AS A COLD FRONT SAGS TOWARD THE REGION. THIS CONVECTION SHOULD EVENTUALLY JUMP INTO A LEE TROUGH EAST OF THE BLUE RIDGE. HOWEVER MOST CIGS/VSBYS THRU THE AFTERNOON BE VFR...WITH SUB-VFR TEMPORARY AND ASSOCIATED WITH HEAVIER CONVECTION. GUSTY WEST WINDS WILL ALSO PERSIST THRU LATE THIS AFTERNOON WITH SOME GUSTS TO 25-30 KTS LIKELY. THE FRONT LAGS TO THE NORTH OVERNIGHT...LIMITING ADVECTION OF DRY AIR UNTIL LATE ESPCLY NORTH OF LWB-LYH. THIS COULD LEAD TO WIDE SPREAD MVFR FOG ACROSS THE AREA WITH LIFR VISIBILITIES IN MOUNTAIN VALLEYS. ANOTHER WAVE OF ENERGY ALONG THE SFC FRONT SUNDAY WILL BRING THE THREAT OF MORE SHOWERS AND THUNDERSTORMS TO THE AREA. THE FRONT WILL FINALLY PUSH SOUTH OF THE REGION SUNDAY NIGHT. HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER MONDAY...THEN YET ANOTHER FRONT TUESDAY NIGHT OR WEDNESDAY WILL BRING ANOTHER ROUND OF SHOWERS AND TSTMS BEFORE HIGH PRES FINALLY BUILDS IN FOR MID/LATE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...JJ/WP LONG TERM...JJ/WP AVIATION...DS/JH/JJ
Hazardous weather outlook, May 31, 3:32 PM EDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT SAT MAY 31 2008 VAZ047-011945- BUCKINGHAM- 332 PM EDT SAT MAY 31 2008 ...TORNADO WATCH 403 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. VAZ019-020-023-024-034-035-045-046-011945- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX- 332 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059- WVZ042>045-011945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 332 PM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.